Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 99, NWS Midland/Odessa, TX

July 28, 2004Dawson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2004, 5:52 AM CDT for Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 5:52 AM CDT (10:52 UTC)
Expired
Jul 28, 2004, 9:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Dawson County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 281052
FFWMAF
TXC115-281400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 AM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DAWSON COUNTY IN WEST TEXAS

* UNTIL 900 AM CDT

* AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER NORTHERN 
DAWSON COUNTY. ADDITIONAL STRONG STORMS WERE DEVELOPING IN EASTERN 
GAINES COUNTY...AND WILL MOVE ACROSS NORTHWEST DAWSON COUNTY BY 7 AM 
CDT. FLASH FLOODING WILL BE LIKELY ALONG STATE ROUTE 137 NORTHWEST 
OF LAMESA...AND EVENTUALLY ALONG HIGHWAY 87 NORTH OF LAMESA. AREAS 
NEAR WELCH AND PUNKIN CENTER MAY ALSO EXPERIENCE FLASH FLOODING. 

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10218 3271 10219 3272 10171 3294 10171

$$
3 follow-up statements
000 
WGUS74 KMAF 281119
FFSMAF
TXC115-281400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 AM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR NORTHERN
DAWSON COUNTY...

AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER NORTHERN 
DAWSON COUNTY. RADAR ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS 
FALLEN OVER STATE ROUTE 137 APPROXIMATELY 15 MILES NORTHWEST OF 
LAMESA. FLASH FLOODING IS LIKELY 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOST FLOODING DEATHS ARE PREVENTABLE. 

TURN AROUND... DONT DROWN

TO REPORT FLOODING ONLY...CALL THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3294 10218 3271 10219 3272 10171 3294 10171

$$
000 
WGUS74 KMAF 281158
FFSMAF
TXC115-281400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 AM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR NORTHERN
DAWSON COUNTY...

AT 653 AM CDT...THE DAWSON COUNTY SHERIFFS OFFICE REPORTED 
INTERMITTENT WATER COVERING PORTIONS OF HIGHWAY 87 BETWEEN THE LYNN 
COUNTY LINE AND LAMESA. 

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE 
THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER NORTHERN DAWSON COUNTY. 
THE HEAVIEST RAINFALL HAS FALLEN OVER STATE ROUTE 137 NORTHWEST OF 
LAMESA. 

MOTORISTS ALONG HIGHWAYS 87 AND 137 SHOULD REMAIN ALERT TO THE 
DANGERS OF FLASH FLOODING. DO NOT DRIVE INTO FLOODED AREAS

LAT...LON 3294 10218 3271 10219 3272 10171 3294 10171

$$
000 
WGUS74 KMAF 281243
FFSMAF
TXC115-281400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 AM CDT WED JUL 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR NORTHERN
DAWSON COUNTY...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER ROUND OF THUNDERSTORMS AND HEAVY RAINFALL APPROACHING U.S. 
HIGHWAY 87 NORTH OF LAMESA. THIS MAY RESULT IN ADDITIONAL FLOOD 
WATERS OVER HIGHWAY 87.

MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH FLOODED AREA ON THE 
ROADWAY VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOST FLOODING DEATHS ARE PREVENTABLE. 

TURN AROUND... DONT DROWN

LAT...LON 3294 10218 3271 10219 3272 10171 3294 10171

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 4:10 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 28, 4:10 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CDT WED JUL 28 2004

.SHORT TERM...
ACTIVE NORTHWEST FLOW ALOFT IS HELPING TO SUSTAIN HEAVY RAIN
PRODUCING STORMS ACROSS THE BIG BEND...DAVIS MOUNTAINS...LOWER TRANS
PECOS AND WESTERN LOW ROLLING PLAINS EARLY THIS MORNING. THE HIGHEST
POPS WILL BE PLACED OVER THE ABOVE MENTIONED REGION THROUGH THIS
MORNING. BREAKS IN THE CLOUD COVER THIS AFTERNOON SHOULD ALLOW
INSTABILITY TO INCREASE OVER MUCH OF THE AREA. SPC HAS THE WESTERN
LOW ROLLING PLAINS IN A SLIGHT RISK OUTLOOK. THERE IS DECENT VEERING
OF WINDS IN THE LOW-LEVELS AND PROVIDED LOW-LEVEL INSTABILITY CAN
INCREASE...A SEVERE STORM OR TWO IS POSSIBLE. WE WILL MENTION THE
ABOVE IN THE UPCOMING ZONES AND HWO. POPS WERE INCREASED OVER THE
AREA TONIGHT AS A MID-LEVEL SHORTWAVE TROUGH MOVES THROUGH THE AREA.
ASSOCIATED MID-LEVEL COOLING AND A 50KT JET STREAK AS WELL AS PLENTY
OF MOISTURE AROUND THE AREA ALL ARGUE FOR POPS ABOVE MOS GUIDANCE.

.LONG TERM...
LITTLE TIME TO INVESTIGATE THE REMAINDER OF THE FORECAST DUE TO
ONGOING STORMS. THE AVAILABLE MEDIUM RANGE MODELS SUGGEST MID AND
UPPER LEVEL HEIGHTS WILL INCREASE OVER THE AREA. TEMPERATURES SHOULD
REBOUND CLOSER TO NORMAL BY THE END OF THIS WEEK. NO CHANGES WERE
MADE TO THE CURRENT SET OF GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             83  69  90  71 /  60  40  20  20
CARLSBAD NM               89  68  93  69 /  40  30  20  20
DRYDEN TX                 85  69  92  72 /  80  40  20  20
FORT STOCKTON TX          87  68  92  71 /  80  40  30  30
GUADALUPE PASS TX         84  63  86  66 /  50  30  20  20
HOBBS NM                  86  66  92  67 /  40  30  30  30
MARFA TX                  81  59  87  62 /  80  40  30  30
MIDLAND INTL AIRPORT TX   85  69  91  71 /  60  40  30  30
ODESSA TX                 85  69  92  70 /  60  40  30  30
WINK TX                   91  70  95  71 /  60  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/06
Hazardous weather outlook, Jul 28, 5:01 AM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 AM CDT WED JUL 28 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
501 AM CDT (401 AM MDT) WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING OVER THE WESTERN LOW ROLLING PLAINS...
GENERALLY EAST OF A GAIL TO BIG SPRING LINE.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

PORTIONS OF THE STOCKTON PLATEAU AND LOWER TRANS PECOS WILL SEE
ADDITIONAL HEAVY RAINS THIS MORNING...WHICH WILL LIKELY RESULT IN
FLASH FLOODING.  LATER TODAY...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION...EASTWARD
ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS.

A FLOODING WARNING REMAINS IN EFFECT ALONG THE RIO GRANDE FROM NEAR
PRESIDIO AND DOWNSTREAM TO NEAR LAJITAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE
LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND
FLASH FLOODING THREATEN THE AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:33 PM CDTFlash Flood WarningMAFBrewster3 hr
Jul 27, 11:09 PM CDTFlash Flood WarningMAFBrewster, Pecos6 hr
Jul 27, 11:30 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Jul 28, 12:20 AM CDTFlash Flood WarningMAFPresidio5 hr
Jul 28, 2:06 AM CDTFlash Flood WarningMAFHoward4 hr
Jul 28, 2:14 AM CDTFlash Flood WarningMAFGaines3 hr
Jul 28, 2:19 AM CDTFlash Flood WarningMAFJeff Davis4 hr
Jul 28, 3:01 AM CDTFlash Flood WarningMAFTerrell6 hr
Jul 28, 4:53 AM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jul 28, 5:05 AM CDTFlash Flood WarningMAFBorden4 hr
Jul 28, 3:28 PM CDTFlash Flood WarningMAFTerrell5 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.